1. Expert Q&A: Living well as a carer - Thurs 29 August, 3-4pm

    As a carer for a person living with dementia, the needs of the person you care for will often come before your own. You may experience a range of difficult emotions and you may not have the time to do all the things you need to do. Caring can have a big impact on both your mental and physical health, as well as your overall wellbeing.

    Angelo, our Knowledge Officer (Wellbeing) is our expert on this topic. He will be here to answer your questions on Thursday 29 August between 3-4pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

18+ months on Respiridone, any advice?

Discussion in 'Middle - later stages of dementia' started by saucepan, Jul 25, 2016.

  1. saucepan

    saucepan Registered User

    Jul 30, 2014
    40
    Hi
    My Dad is 83, diagnosed with Alzheimers 2 years ago and living in care home for 18 months. He declined very rapidly after diagnosis.

    He is on Respiridone (anti physicotic), Mirtazapine (anti depressant), Memantine (moderate to severe Alzhimers), Donepazil (Arracept) Warfarin (blood thinner). He sufferers a lot with urnine infections, has quite a few chest infections, sleeps most of the time, and has become more and more unsteady on his feet (9 falls this year) And his walking is very shuffly and he can't manage to walk very far at all.

    He recently had a review from Mental Health care team who have decided they are going to try and reduce the Respiridone again. They tried this before over 6 mnths ago, and his aggresive behaviour came straight back. The aggresive behaviour is all related to his personal care, needing his pad changed or showering. It got to the point where it would take 4 of them to get him changed, and he would be exhausted after each out burst. So they decided to up the dose again.

    They are also going to stop the Donepazil.

    I know that the Respiridone should only really be used for 6 - 12 weeks maximum and that is necessary to watch carefully for balance problems which he clearly has. I am also aware that losing the ability to walk is part of the progression of the disease. The sleeping a lot, apart from medication, I am sure is to do with his depression, age and progress of disease.

    Any change in any of his medications previously he has reacted very badly to.

    Does any one have any advice for me? Do you think I should ask for no changes to be made, insist that they stop the Respiridone, try another type of drug, eg. anti anixety instead of anti phsychotic. Any questions I could ask the Mental health team, people at care home, or his GP?

    Thanks in advance.
     
  2. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,739
    Yorkshire
    Hi saucepan
    the question of meds is, to me, a balancing act
    dad's on Respiridone too, and has been for a while - and as with your dad, he had some very challenging times before taking it, and I would hate him to undergo those again - but we do wonder and worry - he's also much less mobile = the shuffle and his balance is going - BUT as far as I could see, his mobility was decreasing before and his balance issues, him feeling unsteady, have been there quite some time; I don't think anyone now, for dad, could untangle what's going on
    so if I were you, I'd agree to the reduction but only if your dad is carefully monitored and they are ready to increase the dose again - and certainly talk with the CPN about your concerns and whether there is an alternative
    dad is also off Donepezil and now takes Mementine, and a different anti-depressant
    I really do think that it's worth talking over all your concerns with the mental health care team and GP to settle your mind
     
  3. jorgieporgie

    jorgieporgie Registered User

    Mar 2, 2016
    1,985
    YORKSHIRE
    Hi,
    I am very concerned about risperdone my Mum is going to start taking this today after been on Lorazapan. She is a bit unsteady on her legs sometimes but otherwise she is quiet mobile. I am frightened this makes her worse.
    The CPN said it would take the voices away that she hears and that would stop her getting upset all the time. No anti-depressants prescribed though.
    Everything is worry where med's are concerned, but they did say that they were going to monitor her for six weeks.
     
  4. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,061
    Toronto, Canada
    As Shedrech says, it is a balancing act. My mother was on anti-psychotics for many years, as she had a very agitated and aggressive disease progress. We gradually reduced her medications, starting with her antidepressants.

    Jorgieporgie, I was more concerned about the lorazepam than the risperidone, as lorazepam is addictive. With all meds, we need to carefully monitor them and the effects on our loved ones.
     
  5. LadyA

    LadyA Registered User

    Oct 19, 2009
    13,478
    Ireland
    My husband was on 1.5mg daily of risperidone for over 4 years - he was very carefully and regularly monitored. He was lucky in that he never suffered any side affects - it didn't even make him drowsy. He was also on trazadone for anxiety and agitation (and in the hope it would help him sleep. Nope!), Exelon patches and later on, Ebixa (Memantine) in liquid form.
     
  6. saucepan

    saucepan Registered User

    Jul 30, 2014
    40
    Thank you for your repsonses. Talking to mental health care team and monitoring is obviously my best bet.

    Last night had a serious fall and is now in Intensive care with multiple facial fractures. So other worries for now.
     
  7. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,739
    Yorkshire
    #7 Shedrech, Jul 27, 2016
    Last edited: Jul 27, 2016
    oh my goodness saucepan
    what a concern for you
    I hope your dad is now comfortable
    and that you managed some sleep last night
    best wishes to you both

    sorry I wrote this before seeing your new thread
    what a situation
    I hope the medics can help your poor dad
     
  8. saucepan

    saucepan Registered User

    Jul 30, 2014
    40
    Thank you Shedrech.
    Dad is in a bad way after his fall, surgury isn't an option and along with other medical issues, we have asked the doctor to stop all treatment which she was in complete agreement with. He is now just on morphine, something to calm him and oxygen. We are now waiting for him to pass on, which is hard, but his suffering will soon be over.
     
  9. saucepan

    saucepan Registered User

    Jul 30, 2014
    40
    Dad died on sunday morning. He is at peace now.
    Thank you for all kind words.
     
  10. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,061
    Toronto, Canada
    Saucepan, I am so very sorry. Please accept my condolences.
     
  11. Lorna44

    Lorna44 Registered User

    Jul 16, 2016
    175
    Female
    Surrey
    So sorry for your loss x
     
  12. LadyA

    LadyA Registered User

    Oct 19, 2009
    13,478
    Ireland
    Oh saucepan, I'm so sorry for your loss. Dreadful for you, to have that last final trauma of the fall. Condolences to you and your family.
     
  13. Kjn

    Kjn Registered User

    Jul 27, 2013
    5,835
    I'm so sorry saucepan. Please accept my condolences x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.